SFENCC2021 Abstracts Highlighted Cases (71 abstracts)
Case history: A 55 year-old female presented to A&E with left iliac fossa pain and vomiting, 8 days following her first dose of the AstraZeneca COVID-19 vaccine. She had a background of hypothyroidism, hypertension and hysterectomy for menorrhagia at age 25 no prior thrombotic history. She underwent emergency laparoscopy for suspected torsion, which was converted to laparotomy for ovarian necrosis secondary to left ovarian vein thrombosis. Post-operatively, isolated thrombocytopenia was noted (nadir platelet count of 13 × 109/L) leading to ITU admission for cautious introduction of low molecular weight heparin (enoxaparin). Cross-sectional imaging revealed multiple sites of thromboembolism including both lungs, left basilic vein, and left renal vein.
Investigations: CT pulmonary angiogram revealed a 3.5 cm left adrenal mass and repeat CT abdomen & pelvis reported swollen adrenals, previously reported as normal in appearance on the admission CT. Images were reviewed in the endocrinology clinico-radiology MDT meeting. The left adrenal gland appeared normal on the admission CT abdomen & pelvis, but the subsequent CT 10 days later demonstrated significant enlargement of the left adrenal, suggestive of haemorrhage within the gland. The right adrenal also showed new signs of hyperplasia. Urgent dynamic testing to assess adrenal insufficiency was arranged.
Results and treatment: Short Synacthen Test confirmed suspected adrenal insufficiency with a peak cortisol of 95 nmol/l at 30 minutes, and she was promptly commenced on replacement hydrocortisone. ACTH is currently in progress. She made a good recovery, and was switched to a direct oral anticoagulant (apixaban). Given the clinical course with multiple thrombi and adrenal haemorrhage, we decided to manage her conservatively, with a plan for repeat imaging (CT adrenal protocol) after 3 months, following the SST.
Conclusions and points for discussion: The COVID-19 pandemic and vaccine rollout has presented significant concerns regarding thromboembolic events. Haemorrhage of the adrenal gland is rare, but it must be considered in cases of sudden adrenal enlargement in the context of any underlying coagulopathy. Our differential diagnosis includes Waterhouse-Friderichsen Syndrome. We hypothesise that this is a manifestation of post-COVID immunisation thrombocytopenia. Thus adrenal haemorrhage needs to be considered as a potential complication of this novel vaccine induced thrombocytopenia syndrome.